Alert archive / Iowa / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 158, NWS La Crosse, WI

August 23, 1997Clayton County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 23, 1997, 10:57 PM CDT for Clayton County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 1997, 10:57 PM CDT (03:57 UTC)
Expired
Aug 23, 1997, 11:30 PM CDT
In force
33 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Clayton County, IA

The radar

The La Crosse radar (KARX), 109 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 5:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 4.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1997-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1997-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
267 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 240358 RRA
SVRLSE
IAC043-240430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1057 PM CDT SAT AUG 23 1997

* SEVERE THUNDERSTORM WARNING FOR
    SOUTHERN CLAYTON COUNTY - NORTHEASTERN IOWA

* UNTIL 1130 PM CDT
 
* SOME LOCATIONS AFFECTED
    LITTLEPORT
    GARBER
    STRAWBERRY POINT

* AT 1055 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM AROUND ELKADER...35 MILES SOUTHEAST OF
  DECORAH. THE STORM WAS MOVING SOUTH AT 35 MPH.

* THE STORM WILL BE NEAR LITTLEPORT BY 1110 PM.

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. DO NOT GO OUTDOORS.

THIS IS AN EXTENTION FOR SOUTHERN CLAYTON COUNTY OF THE PREVIOUS
W&ARNING.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES. TAKE SHELTER IMMEDIATELY IN A STRONG
BUILDING.

RIECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 9:28 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 23, 9:28 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
927 PM CDT SAT AUG 23 1997

FORECAST PROBLEM IS THE ENDING OF THUNDERSTORMS AND SEVERE WEATHER THREAT.

NOT A WHOLE LOT OF TIME TO LOOK AT THE DATA...BUT APPEARS THAT SURFACE
LOW PRESSURE HAS MOVED TO NEAR RGK...WITH ATTENDING WARM FRONT JUST
EAST OF DEH AND DBQ. STRONG SHEAR AND EDGE OF INSTABILITY AXIS WILL
CONTINUE THE THREAT OF SVR WEATHER SOUTH OF RST-VOK LINE THROUGH
MIDNIGHT. WIfLL LIKELY TRIM BACK TOR WATCH EARLY IN MDZ AREA.

THUNDERSTORMS WILL LIKELY END AROUND RST-LSE-DLL AREAS BY AROUND MIDNIGHT...
THEN IN NE IA AND SW WI BY DAYBREAK.  CURRENT FORECAST HAS THIS IN HAND
AND PLAN NO MAJOR CHANGES.

RACY

In the hours before

Special weather statement, Aug 23, 5:58 PM CDT, 4 hours 59 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-240105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
558 PM CDT SAT AUG 23 1997

...A TORNADO WATCH IS IN EFFECT FOR MOST OF THE AREA UNTIL 11PM...

THE TORNADO WATCH INCLUDES SOUTHEAST MINNESOTA AND MOST OF
NORTHEAST IOWA AND WESTERN WISCONSIN. THE ONLY COUNTIES NOT
INCLUDED IN THE TORNADO WATCH ARE ADAMS COUNTY WISCONSIN AND
MITCHELL AND FLOYD COUNTIES IN NORTHEAST IOWA.

THUNDERSTORMS CONTINUED TO DEVELOP RAPIDLY THIS EVENING...WITH THE
STRONGEST STORMS 20 MILES EAST OF AUSTIN MINNESOTA AND NEAR EAU
CLAIRE WISCONSIN. THE STORMS WERE MOVING SOUTH AND SOUTHEAST AT 25
MPH.

THUNDERSTORMS ARE GOING TO BECOME MORE NUMEROUS THIS EVENING. SOME
OF THE STORM MAY BECOME SEVERE WITH THE PRIMARY THREAT BEING LARGE
HAIL AND DAMAGING WINDS.  ISOLATED TORNADOES ARE ALSO POSSIBLE.

RACY
Special weather statement, Aug 23, 9:34 PM CDT, 1 hour 23 minutes before
WIZ017-029-240340-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
934 PM CDT SAT AUG 23 1997

...TORNADO WATCH NUMBER 714 HAS BEEN TRIMMED BACK OVER NORTHCENTRAL
WISCONSIN...

THE TORNADO WATCH HAS BEEN CANCELLED EARLY FOR THE FOLLOWING
WISCONSIN COUNTIES:

CLARK
TAYLOR

ISOLATED THUNDERSTORMS ARE STILL POSSIBLE THROUGH MIDNIGHT OVER
NORTH CENTRAL WISCONSIN...BUT THEY ARE NO EXPECTED TO BECOME SEVERE.

RACY
Special weather statement, Aug 23, 9:36 PM CDT, 1 hour 21 minutes before
WIZ017-029-240340-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
934 PM CDT SAT AUG 23 1997

...TORNADO WATCH NUMBER 714 HAS BEEN TRIMMED BACK OVER NORTHCENTRAL
WISCONSIN...

THE TORNADO WATCH HAS BEEN CANCELLED EARLY FOR THE FOLLOWING
WISCONSIN COUNTIES:

CLARK
TAYLOR

ISOLATED THUNDERSTORMS ARE STILL POSSIBLE THROUGH MIDNIGHT OVER
NORTH CENTRAL WISCONSIN...BUT THEY ARE NO EXPECTED TO BECOME SEVERE.

RACY

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 8:40 PM CDTSevere Thunderstorm WarningARXFloyd35 min
Aug 23, 9:21 PM CDTSevere Thunderstorm WarningARXAllamakee, Winneshiek64 min
Aug 23, 10:11 PM CDTSevere Thunderstorm WarningARXClayton49 min
Aug 23, 10:27 PM CDTSevere Thunderstorm WarningARXWinneshiek33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.